MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-TAN LAG/COMP KIT 90/85; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. META-TAN LAG/COMP KIT 90/85; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71642690
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/08/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during surgery of nail removal (planned surgery), when removing's the lag screw, the tip of the two (2) meta-tan lag screw driver were broken.Using other tool screw extractor size 1, the surgery was completed, but also it was broken when it was removed from the explanted lag screw.Device inside the patient.Pieces fell inside the patient and it is unknown if/how the pieces were extracted.The procedure was completed using a s+n back-up device.Surgery was 30 min delayed.Patient was not harmed.No further information is available.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Additional Manufacturer Narrative
H6: health effect - impact code.Section h3, h6: the associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device was found to be broken along the head of the lag screw, rendering the device inoperative.The clinical/medical evaluation concluded that based on a review of the information provided, we are unable to rule out a procedural variance as a contributing factor to the reported event which does not represent a device malfunction.According to the visual inspection, the provided photo indicated the two fractured pieces of screwdriver, and the lag screw were returned for evaluations.However, there are two additional fragments seen in the photo that could not be identified.Without the return of extractor tool for evaluation we are unable to determine if the two unidentified fragments seen in the photo were fragments from the broken extractor tool.The non-implantable extractor tools are manufactured and intended as externally communicating surgical devices and are not approved for long-term internal tissue exposure and long-term implantation data is not available.If any of the extractor tool fragments were retained inside the patient, their location is unknown.Therefore, we cannot make definitive conclusions on the impact of the non-implantable foreign bodies.Although, we cannot rule out the potential for micro-motion/migration, local skin irritation and pain from the retained fragments.It was reported the surgeon was able to complete the procedure with a s&n back-up device with a 30-minute delay.Should any additional relevant medical information be provided, this case would be re-assessed.No further clinical/medical assessment is warranted at this time.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.The probable cause could be but is not limited to excessive force or loading.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
META-TAN LAG/COMP KIT 90/85
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15245681
Report Number1020279-2022-03715
Device Sequence Number5807931
Product Code HSB
UDI-Device Identifier00885556132975
UDI-Public00885556132975
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K092748
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71642690
Device Catalogue Number71642690
Device Lot Number19DT20309
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/02/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/01/2022
Supplement Date Received by Manufacturer09/16/2022
Initial Report FDA Received Date08/17/2022
Supplement Report FDA Received Date09/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/23/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale